Q. Is it common to feel dizzy while switching from Phenytoin to Briviact?

Answered by Dr. Rajyaguru and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Seizure or Anti-epileptic Drugs? We have medical experts to help you right away. Ask a Doctor Now »
Image: Is it common to feel dizzy while switching from Phenytoin to Briviact?

Hello doctor,

I recently tried switching medicines from Phenytoin to Briviact. Last night, was the first time I tried it. I am transitioning off the Phenytoin. I became dizzy, disoriented and felt very weird. I have not had a seizure in the last 9 years. But, I was not ready to go off the medicines, since I do a lot of traveling. My neurologist recommended to try a new medication with less side effects. Is this a common experience while switching Phenytoin to Briviact? I took it last night at 9.30 and I am still feeling out of it and irritable. I have never had this side effect from the Phenytoin.


Related Questions:
From my history, please explain the problem I have.
Are my symptoms a side effect of Epanutin?
I take Quetiapine XR 400mg.How can I gradually withdraw?
 

Dr. Rajyaguru
MBBS., DNB NEUROSURGERY., FELLOW ENDOSCOPIC BRAIN AND SPINE SURGERY
Neuro Surgery, Neurology, Spine Surgery

Hi,

Welcome to icliniq.com.

  • Drowsiness and sleepiness are the most common side effect of the Briviact (Brivaracetam).
  • Usually, this side effect will get reduced over three to four days. If it does not improve, then I think you should switch back to Phenytoin. 
  • As you said, there were no seizures for 9 years, then it is a time to wean off your medicines.
  • I am sure that your doctor would have done an EEG (electroencephalogram) for you and there would be a plan to wean off the medicines if the EEG is normal.
  • If the side effects do not reduce over three to four days, you can switch back to Phenytoin and then gradually taper it under periodic EEG monitoring.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Ibuprofen
Article Overview: Ibuprofen belongs to NSAIDs (non-steroidal anti-inflammatory drugs) group which act on the substances in the body that are responsible for inflammation and its signs and symptoms. Thus, it prevents swelling, pain, and fever.  Read Article »
Dr. Divya Banu M
General Medicine Physician

Ibuprofen When the pain gets unbearable, it is the medicine that we turn to. One of the most commonly available or prescribed painkillers is Ibuprofen which is available in the brand names of Brufen, Nurofen, Motrin, and Advil. Introduction of Ibuprofen Ibuprofen belongs to NSAIDs (non-steroidal ...  Read Article »
 
How to stop taking the drug Suboxone?
Query: Hi doctor, I have had about a six years dependency on the drug Suboxone. I do not abuse it, but I have tried several times to taper or wean. I have a white-collar high profile job and I really need to get this off to avoid problems in the future. Do you have any recommendations to get this off? I w...  Read Full »
Dr. Seikhoo Bishnoi
Psychiatrist

Answer: Hi, Welcome to icliniq.com. Suboxone consists of Buprenorphine and Naloxone. Buprenorphine is a partial opioid agonist. The drug is given in order to replace opioids during opioid de-addiction. If not properly tapered and doses taken regularly, then the drug is known to cause significant dependence....  Read Full »
 
Is there any epilepsy that does not cause physical seizures?
Query: Hello doctor, I have been suffering from a wide array of mental symptoms for around nine years. Some years ago, I went to see a neurologist. He took an EEG, and found "epileptiform activity", I think in temporal lobes. So he said I have epilepsy and prescribed Valproate. He said my depersonalisation...  Read Full »
Dr. Hitesh Kumar
Neurologist

Answer: Hi, Welcome to icliniq.com. EEG (electroencephalogram)is not a diagnostic tool in itself. EEG can show abnormality in a normal person and also can be normal in epilepsy patients. Few EEG changes can be seen in normal and abnormal conditions. As you mentioned that your symptom is psychotic like,...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Are Fraxinud allergy and olive trees allergy same?
Hello doctor, Would you please explain if this means I have allergy from olive trees (trees that produces olives), if I ...Read more »
Is there a chance for a baby inspite of suffering from ED and teratozoospermia?
Hello doctor, We are trying from past two years for a baby. I am facing an ED problem, and I am advised to take Penegra ...Read more »
Tinnitus - Symptoms, Causes, Risk Factors, and Treatment
Tinnitus or ringing in the ears is a common symptom seen due to various reasons. This article talks in detail about tinn ...Read more »